Ice cream and I have a very special relationship. It is based on a mutual understanding that, when someone says they have ice cream, I am allowed to have some with the understanding that it is allowed to do horrible, nasty things to my body. This is why ice cream understands that I can't have too much of it, but ice cream feels good about itself because it is most likely the only reason my skeleton has not crumbled to dust by now.
Then my good friend Prednisone got added into the equation and threw ice cream and mine's relationship all out of its carefully balanced understanding.
One of the side effects for Prednisone is weight gain. I know it makes a person want to eat and you can get horrible urges to eat things. If it is edible, it will get eaten becomes the mentality and these urges can be hard to control.(For me it wasn't so much actual urges, I would get hungry, my stomach would growl, the whole nine yards so it wasn't really ice cream that caused my problems, but eating larger portions than what I am used to).
All in all, after six months on Prednisone I have gained some weight. Not as much as I could have gained, mind you but somewhere between the 15 and 20 pound marks, so basically all of the weight I lost prior to my diagnosis (which was probably due to the disease anyway, that's one symptom I would've liked to keep!) found their loving homes on my tummy and hips again. It's more than I would have liked, but if we were going by things that I liked or wanted I would have lost those 15 to 20 pounds.
I am also aware that I appear to have gained more than what I actually have as Prednisone has this other lovely, grand, so much fun really side effect of making you appear very bloated.
According to this graphic, my face wasn't so normal looking anyways....
My face, she looks like a marshmellow! It's always pleasant to go to your GP and have them look at your charter, look at you and then say, "It looks like you've gained some weight, unfortunately it looks like it's all in your face."
My expression was not pleasant at that comment, I tell you.
I've hoped that as I've gone down on the Prednisone these past few months, finally dropping down to 5 mg, that I would get my face back. I can see shades of it sometimes, but for the most part it still gets puffy. I miss you face, come back to me!
Yes, specially during those first few months I spent many a while in front of the mirror pocking at my newly discovered chipmunk cheeks. It was depressing. Even now I have a hard time looking at pictures of myself pre-diagnosis because I miss that girl. That girl who was, albeit very sick, at least not that puffy looking!
Now that I am down on the Prednisone I am focusing again on losing weight (this is helped along by the nausea I get from chemo) most of what I gained happened during those first high dosage months, lately it's been stationary. I check.... some would say obsessively....... but don't most girls anyways?